Please use this identifier to cite or link to this item: https://hdl.handle.net/10216/120309
Author(s): Costa M.L.
Rodrigues J.A.
Azevedo J.
Vasconcelos V.
Eiras E.
Campos M.G.
Title: Hepatotoxicity induced by paclitaxel interaction with turmeric in association with a microcystin from a contaminated dietary supplement
Publisher: Elsevier
Issue Date: 2018
Abstract: A 67-year-old Caucasian male with lung cancer was presented to the Emergency Department with asthenia, anorexia, jaundice and choluria. The patient's lung cancer was being treated medically by a combination of paclitaxel/carboplatin with bi-monthly frequency. The patient was also self-medicating with several natural products, including Chlorella (520 mg/day), Silybum marianum (total of 13.5 mg silymarin/day), zinc sulphate (5.5 mg), selenium (50 μg) and 15 g/day of Curcuma longa. In first chemotherapy cycle no toxicity was observed even he was taking other medications as budesonide and sitagliptin. The toxic events started only after the introduction of the dietary products. Chlorella had contamination with cyanobacteria (Oscillatoriales) and 1.08 μg of cyanotoxin Microcystin-LR (MC-LR) per gram of biomass was found. Patient was consuming ca 0.01 μg MC-LR/kg/day. This case report describes the first known case of paclitaxel toxicity probably related to pharmacokinetic interaction with Turmeric and a contaminated Chlorella supplement resulting in an acute toxic hepatitis and the impact on oncologic patient health. © 2018 Elsevier
Subject: alanine aminotransferase
alfuzosin
antihistaminic agent
aspartate aminotransferase
atorvastatin
bilirubin
budesonide
carboplatin
Chlorella extract
Curcuma longa extract
formoterol
metformin
metformin plus sitagliptin
microcystin
microcystin LR
natural product
paclitaxel
selenium
Silybum marianum extract
sitagliptin
tiotropium bromide
turmeric
zinc sulfate
microcystin
paclitaxel
aged
alanine aminotransferase blood level
anorexia
Article
aspartate aminotransferase blood level
asthenia
bilirubin blood level
biomass
cancer chemotherapy
case report
choluria
clinical article
cyanobacterium
dietary supplement
disease association
drug withdrawal
dyslipidemia
erythema
food contamination
human
hypertransaminasemia
jaundice
laboratory test
liver toxicity
lung adenocarcinoma
lung emphysema
male
multiple cycle treatment
non insulin dependent diabetes mellitus
patient attitude
priority journal
prostate hypertrophy
pruritus
self medication
chemistry
Chlorella
Curcuma
dietary supplement
drug contamination
drug effect
enzymology
herb drug interaction
isolation and purification
liver
toxic hepatitis
Aged
Chemical and Drug Induced Liver Injury
Chlorella
Curcuma
Cyanobacteria
Dietary Supplements
Drug Contamination
Herb-Drug Interactions
Humans
Liver
Male
Microcystins
Paclitaxel
URI: https://hdl.handle.net/10216/120309
Source: Toxicon, vol. 150, p. 207-211
Related Information: info:eu-repo/grantAgreement/FCT/5876/147268/PT
Document Type: Artigo em Revista Científica Internacional
Rights: restrictedAccess
Appears in Collections:CIIMAR - Artigo em Revista Científica Internacional

Files in This Item:
File Description SizeFormat 
Costa ML_2018.pdf
  Restricted Access
1.06 MBAdobe PDF    Request a copy


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.